Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 438, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 16, 2003, 5:06 PM EDT for Hall County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 5:06 PM EDT (21:06 UTC)
- Expired
- Aug 16, 2003, 5:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Hall County, GA
The radar
The Atlanta radar (KFFC), 126 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 162106 SVRATL GAC139-162145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 506 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALL COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 545 PM EDT * AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GAINESVILLE...MOVING SOUTH AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GAINESVILLE...GAINESVILLE MILLS AND WESTSIDE. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3436 8371 3432 8390 3418 8385 3423 8371 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:47 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 16, 3:47 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 347 PM EDT SAT AUG 16 2003 MOIST...UNSTABLE AIR MASS CONTINUES OVER THE CWA PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS...SOME REACHING SEVERE LIMITS. AS THE HEATING OF THE DAY AND INSTABILITY DIMINISHES...MUCH OF THE ACTIVITY IS EXPECTED TO DIE OUT...BUT SOME COULD CONTINUE AFTER MIDNIGHT. THE UPPER LEVEL TROF WILL CONTINUE OVER THE SOUTHEAST TO HELP MAINTAIN A FOCUS FOR THE INSTABILITY...MAINLY OVER THE SOUTH AND EAST PART OF THE CWA THROUGH SUN...THEN LIFT SOMEWHAT NORTHWARD AGAIN MONDAY. THE UNSTABLE AIR WILL CONTINUE THROUGH THE WEEK TO MAINTAIN THE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. .PRELIMINARY POINT TEMPS/POPS... KATL 70 90 70 88 / 30 40 20 20 KAHN 71 90 68 89 / 50 30 20 20 KGVL 68 87 67 88 / 50 40 20 20 KRMG 69 90 68 89 / 40 40 20 20 KCSG 74 93 73 91 / 30 30 20 30 KMCN 72 92 73 91 / 30 30 20 30 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 37
Hazardous weather outlook, Aug 16, 11:30 AM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT SAT AUG 16 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161900- 1130 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA THIS AFTERNOON. IN ADDITION...AN UPPER LEVEL WAVE WILL DIVE SOUTH OUT OF TENNESSEE. WITH THESE TWO WEATHER FEATURES MOVING THROUGH THE WARM MOIST AIR MASS CURRENTLY IN PLACE...SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EVENING. .PRIMARY HAZARD... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY IN AN AREA SOUTH AND EAST OF A LINE FROM COLUMBUS TO ATLANTA TO ATHENS... WITH THE PRIMARY THREAT BEING HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 60 MPH...AND LOCALIZED FLOODING. THE BEST CHANCE FOR THUNDERSTORMS TO BECOME MORE ORGANIZED WILL BE BETWEEN 2 PM AND 6 PM. .DISCUSSION... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTH AND CENTRAL GEORGIA AS A WEAK UPPER LEVEL WAVE DIVES SOUTH THROUGH THE REGION. COOLER TEMPERATURES IN THE UPPER LAYERS OF THE ATMOSPHERE ASSOCIATED WITH THIS UPPER WAVE WILL LEAD TO GREATER INSTABILITY. CAPE WILL BE INCREASING TO BETWEEN 2000 TO 2500. WITH CAPE VALUES IN THIS RANGE...A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BUILD TO SEVERE LIMITS. A WEAK WIND PROFILE THROUGH THE ATMOSPHERE WILL LIMIT THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER...THOUGH WILL SUPPORT SLOW MOVING STORMS WHICH MAY LEAD TO LOCALIZED FLOODING. .FOR SPOTTERS... DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 16, 3:00 PM EDT, 2 hours 6 minutes before
GAZ038-049-050-161945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN GREENE...MORGAN AND OGLETHORPE COUNTIES UNTIL 345 PM EDT... AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 5 MILES SOUTH OF ATHENS...MOVING SOUTH AT 20 MPH. FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS AN AREA FROM NEAR MADISON TO NORTH
Special weather statement, Aug 16, 3:15 PM EDT, 1 hour 51 minutes before
GAZ056>058-161945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 PM EDT SAT AUG 16 2003 AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN LOCUST GROVE AND JENKINSBURG...MOVING SOUTHEAST AT 25 MPH. THIS STORM WAS PART OF A CLUSTER OF THUNDERSTORMS OVER SOUTHERN HENRY...EASTERN SPALDING...AND WESTERN BUTTS COUNTIES. STRONG WINDS TO 40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 345 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Aug 16, 4:20 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM FAYETTEVILLE GA 0.75 INCH HAIL
08/16/03 FAYETTE PUBLIC REPORT.
0230 PM JONESBORO GA 1.00 INCH HAIL
08/16/03 CLAYTON PUBLIC REPORT.
0240 PM JONESBORO GA 1.00 INCH HAIL
08/16/03 CLAYTON PUBLIC REPORT.
0240 PM FAYETTEVILLE GA 1.00 INCH HAIL
08/16/03 FAYETTE PUBLIC REPORT.
0243 PM 5S FAYETTEVILLE GA 1.00 INCH HAIL
08/16/03 FAYETTE PUBLIC REPORT.
0245 PM STOCKBRIDGE GA 1.00 INCH HAIL
08/16/03 HENRY PUBLIC REPORT.
0400 PM MADISON GA WIND DAMAGE
08/16/03 MADISON NUMEROUS TREES DOWN.
REPORTED BY MADISON
COUNTY EMA.
0400 PM MADISON GA 0.88 INCH HAIL
08/16/03 MADISON REPORTED BY MADISON
COUNTY EMA.Special weather statement, Aug 16, 4:20 PM EDT, 46 minutes before
GAZ091-092-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 420 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN SCHLEY AND MARION COUNTIES UNTIL 445 PM EDT... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN BUENA VISTA AND ELLAVILLE...MOVING SOUTHEAST AT 20 MPH. WINDS TO 45 MPH...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 445 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Aug 16, 4:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM FAYETTEVILLE GA 0.75 INCH HAIL
08/16/03 FAYETTE PUBLIC REPORT.
0230 PM JONESBORO GA 1.00 INCH HAIL
08/16/03 CLAYTON PUBLIC REPORT.
0240 PM JONESBORO GA 1.00 INCH HAIL
08/16/03 CLAYTON PUBLIC REPORT.
0240 PM FAYETTEVILLE GA 1.00 INCH HAIL
08/16/03 FAYETTE PUBLIC REPORT.
0243 PM 5S FAYETTEVILLE GA 1.00 INCH HAIL
08/16/03 FAYETTE PUBLIC REPORT.
0245 PM STOCKBRIDGE GA 1.00 INCH HAIL
08/16/03 HENRY PUBLIC REPORT.
0250 PM 3E GRIFFIN GA WIND DAMAGE
08/16/03 SPALDING A FEW TREES DOWN.REPORTED
BY SPALDING COUNTY 911.
0400 PM MADISON GA 0.88 INCH HAIL
08/16/03 MORGAN REPORTED BY MORGAN COUNTY
EMA.
0400 PM MADISON GA WIND DAMAGE
08/16/03 MORGAN NUMEROUS TREES DOWN.
REPORTED BY MORGAN COUNTY
EMA.Special weather statement, Aug 16, 4:44 PM EDT, 22 minutes before
GAZ103-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 444 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN WEBSTER COUNTY UNTIL 515 PM EDT... AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF PRESTON...MOVING SOUTH AT 15 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS AREAS NEAR COUNTY ROAD 153 NORTHEAST OF PRESTON.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:33 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Henry | 27 min |
| Aug 16, 2:36 PM EDT | Severe Thunderstorm Warning | FFC | Spalding | 24 min |
| Aug 16, 3:14 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 31 min |
| Aug 16, 3:28 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan | 47 min |
| Aug 16, 3:34 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro | 26 min |
| Aug 16, 4:15 PM EDT | Severe Thunderstorm Warning | FFC | Morgan | 30 min |
| Aug 16, 4:17 PM EDT | Severe Thunderstorm Warning | FFC | Putnam | 43 min |
| Aug 16, 4:36 PM EDT | Severe Thunderstorm Warning | FFC | Walton | 24 min |
| Aug 16, 4:43 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Wilkinson | 32 min |
| Aug 16, 4:56 PM EDT | Flash Flood Warning | FFC | Morgan | 2 hr |
| Aug 16, 5:15 PM EDT | Severe Thunderstorm Warning | FFC | Sumter, Webster | 30 min |
| Aug 16, 5:22 PM EDT | Severe Thunderstorm Warning | FFC | Stewart | 23 min |
| Aug 16, 5:31 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 44 min |
| Aug 16, 5:42 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 33 min |
| Aug 16, 6:11 PM EDT | Severe Thunderstorm Warning | FFC | Paulding | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.